Alert archive / Indiana / Tornado Warnings in 2004

Tornado Warning 45, NWS Chicago, IL

May 30, 2004Jasper County, Indiana

NWS Chicago, IL issued this tornado warning at May 30, 2004, 7:14 PM CDT for Jasper County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 7:14 PM CDT (00:14 UTC)
Expired
May 30, 2004, 8:00 PM CDT
In force
46 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Jasper County, IN

The radar

The Chicago radar (KLOT), 95 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 4:25 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -89 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-270 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-89 m²/s²
0-3 km storm-relative helicity
-31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

001 
WFUS53 KLOT 310014
TORLOT
INC073-310100-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
714 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  JASPER COUNTY IN NORTHWEST INDIANA

* UNTIL 800 PM CDT

* AT 714 PM CDT...SPOTTER/LAW ENFORCEMENT REPORTED A FUNNEL CLOUD 17
  MILES SOUTHWEST OF WHEATFIELD...MOVING NORTHEAST AT 20 MPH.

* THE STORM WILL BE NEAR...
  WHEATFIELD AROUND 755 PM CDT.

DO NOT WAIT UNTIL YOU HEAR OR SEE THE TORNADO. TAKE SHELTER NOW.

LAT...LON 4117 8727 4091 8727 4112 8695 4120 8696
          4125 8709
$$

MARSILI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 30, 6:30 PM CDT, 44 minutes earlier.

Area forecast discussion, May 30, 6:30 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
630 PM CDT SUN MAY 30 2004

.DISCUSSION...
WAITING FOR SECOND ROUND OF SEVERE WEATHER TO BEGIN. SAT IMAGERY
SHOWS CLOUD COVER FROM MORNING THUNDERSTORMS NOW THINNING ENOUGH TO
ALLOW SOME HEATING. STORMS ALONG MISSISSIPPI RIVER BEGINNING TO MOVE
EAST AND SHOULD MOVE INTO FORECAST AREA VERY LATE THIS AFTERNOON OR
EARLY THIS EVENING. THOUGH AIRMASS IS WORKED OVER THREAT OF SEVERE
THUNDERSTORMS REMAINS.

RAINFALL AMOUNT IN EXCESS OF 2 INCHES COVERED MOST OF AREA THIS
MORNING/AFTERNOON. GIVEN PREVIOUS WEEKS ANTECEDANT CONDITIONS AND
TODAY/S HEAVY RAINS FLOOD WATCH APPEARS NECESSARY SINCE TONIGHT/S
STORMS WILL ONLY AGGRAVATE THE ISSUE.

&&

.AVIATION...

FOR 00Z TAFS...SHOWERS AND TSTMS MOVING THROUGH TERMINALS THIS
EVENING. THE MAIN LINE SHUD BE THRU RFD AT ONSET OF TERMINALS BTWEN
00Z AND 01Z AT DPA AND ORD...BY 02Z AT MDW...AND 03Z AT GYY. A
COUPLE HOURS OF RAIN WITH TSTMS VCNTY FOR A COUPLE HOURS PAST THE
+TSRA LINE OF STORMS...THEN A COUPLE MORE HOURS OF SHOWERS WITH MVFR
VSBY AND VFR CIG TIL AROUND MIDNIGHT. GOING VFR CIG AND VSBY AFTER
RAIN ENDS WITH WINDS SWITCHING FROM SOUTH TO SOUTHWEST. FROPA DUE
AROUND THAT TIME WITH WINDS CONTINUING TO WEST BY MRNG. SECONDARY
WAVE MOVING THRU MONDAY AFTN WITH STEEP LAPSE RATES. THIS CUD
PRODUCE SOME AFTN SHOWERS...PSBLY AN ISOLATED TSTM...BUT GENERALLY
VFR CONDITIONS. WINDS HOWEVER PICKING UP TO 25+ KTS BY AFTN WITH
PRETTY GOOD MIXING.

RLB

&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LK MI...SMALL CRAFT ADVISORY SOUTHERN LK MI TODAY AND TONIGHT.

IMPORTANT NOTICE...EFFECTIVE JUNE 8...THE AWIPS IDENTIFIER FOR
THIS PRODUCT WILL CHANGE FROM CHIAFDCHI TO CHIAFDLOT. THE WMO
HEADER FXUS63 KLOT WILL NOT CHANGE.
Hazardous weather outlook, May 30, 4:30 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
430 PM CDT SUN MAY 30 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-311100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. A FLOOD WATCH
IS ALSO IN EFFECT UNTIL 2 AM FOR THE SAME AREA.

HEATING FROM THE SUN THIS AFTERNOON AND SURGING DEWPOINTS ON STRONG
SOUTH WINDS HAS SUFFICIENTLY DESTABILIZED THE ATMOSPHERE FOR STRONG
THUNDERSTORMS TO DEVELOP. LOW LEVEL WINDS...A STRONG UPPER LEVEL LOW
PRESSURE SYSTEM...AND A STRONG JET STREAM ALOFT WILL FAVOR ORGANIZED
THUNDERSTORMS. A SQUALL LINE WILL DEVELOP AHEAD OF A COLD FRONT AND
MOVE WEST TO EAST ACROSS NORTHERN ILLINOIS AND NORTHWEST
INDIANA LATE THIS AFTERNOON AND THIS EVENING.

LOCALLY HEAVY DOWNPOURS CONTINUE TO BE A POSSIBILITY WITH THESE STORMS.
RAINFALL OVER FAR NORTHERN ILLINOIS...WHERE MINOR RIVER FLOODING IS
OCCURRING...COULD BE SUFFICIENT TO AGGRAVATE OR PROLONG ONGOING
STREAM FLOODING.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY
BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED TONIGHT AND MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-311100-
WINTHROP HARBOR IL TO NEW BUFFALO MI-
LAKE MICHIGAN-
430 PM CDT SUN MAY 30 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A TORNADO WATCH IN EFFECT FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS AS WELL AS NORTHWEST INDIANA UNTIL 10 PM CDT. THE MAIN THREAT
TO BOATERS WILL BE STRONG GUSTY WINDS...ROUGH SEAS AND LIGHTNING.

SCATTERED SHOWERS AND THUNDERSTORMS ALONG A WARM FRONT WILL BECOME
MORE WIDESPREAD MID MORNING THROUGH EARLY OR MID AFTERNOON. THEN A
SQUALL LINE IS EXPECTED TO DEVELOP AHEAD OF A COLD FRONT AND SWEEP
ACROSS SOUTHERN LAKE MICHIGAN THIS EVENING.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR HAZARDOUS WINDS AND WAVES
TONIGHT AND MONDAY.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
MONDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TUESDAY AND WEDNESDAY
BUT THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

CLK

In the hours before

Local storm report, May 30, 6:33 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
633 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0612 PM     TORNADO          6 SW DWIGHT             41.04N 88.51W
05/30/2004                   LIVINGSTON         IL   TRAINED SPOTTER

            POSSIBLE TORNADO

&&

WEN
Local storm report, May 30, 6:39 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
639 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     PONTIAC                 40.88N 88.64W
05/30/2004                   LIVINGSTON         IL   TRAINED SPOTTER

            TREES UPROOTED.

&&

WEN
Local storm report, May 30, 6:41 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
641 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 PM     TSTM WND DMG     YORKVILLE               41.64N 88.45W
05/30/2004                   KENDALL            IL   EMERGENCY MNGR

            TREES AND LIMBS DOWN AT KENDALL COUNTY GOVERNMENT CENTER-
            ROUTE 35 AND CANNONBALL RD. 60 MPH WINDS.

&&

WEN
Local storm report, May 30, 6:45 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
645 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0630 PM     FLOOD            8 W DWIGHT              41.10N 88.58W
05/30/2004                   LIVINGSTON         IL   AMATEUR RADIO

            ROAD CLOSED DUE TO FLOODING. AT 1700 AND 3200

&&

WEN
Local storm report, May 30, 6:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE CHICAGO IL
653 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLOOD            MENDOTA                 41.55N 89.12W
05/30/2004                   LA SALLE           IL   NWS EMPLOYEE

            STREET FLOODING - CREEKS OVER FLOWING. 11/2 INCHES IN ONE
            HOUR AND 45 MINUTES.

0638 PM     TSTM WND DMG     YORKVILLE               41.64N 88.45W
05/30/2004                   KENDALL            IL   EMERGENCY MNGR

            TREES AND LIMBS DOWN AT KENDALL COUNTY GOVERNMENT CENTER-
            ROUTE 35 AND CANNONBALL RD. 60 MPH WINDS.

0635 PM     TSTM WND DMG     YORKVILLE               41.64N 88.45W
05/30/2004                   KENDALL            IL   TRAINED SPOTTER

            TREES DOWN RT 47 AND RT 126

0630 PM     TSTM WND DMG     PONTIAC                 40.88N 88.64W
05/30/2004                   LIVINGSTON         IL   TRAINED SPOTTER

            TREES UPROOTED.

0630 PM     FLOOD            8 W DWIGHT              41.10N 88.58W
05/30/2004                   LIVINGSTON         IL   AMATEUR RADIO

            ROAD CLOSED DUE TO FLOODING. AT 1700 AND 3200

0612 PM     TORNADO          6 SW DWIGHT             41.04N 88.51W
05/30/2004                   LIVINGSTON         IL   TRAINED SPOTTER

            POSSIBLE TORNADO

0607 PM     HAIL             4 S RANSOM              41.10N 88.66W
05/30/2004  0.75 INCH        LIVINGSTON         IL   TRAINED SPOTTER

            AT ROUTES 170 AND 17.

&&

WEN
Local storm report, May 30, 7:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
703 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     AURORA                  41.77N 88.29W
05/30/2004                   KANE               IL   EMERGENCY MNGR

            TREES UPROOTED AT INTERSECTON OF DUAGN AND RT 30

0641 PM     TSTM WND DMG     4 N PLANO               41.72N 88.53W
05/30/2004                   KENDALL            IL   EMERGENCY MNGR

            TREE DOWN ON CAR WITH PERSON TRAPPED INSIDE

0610 PM     HAIL             RANSOM                  41.16N 88.66W
05/30/2004  0.88 INCH        LA SALLE           IL   TRAINED SPOTTER

&&

WEN

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 7:03 PM CDTFlash Flood WarningLOTJasper, Newton117 min
May 30, 7:20 PM CDTSevere Thunderstorm WarningLOTBenton40 min
May 30, 7:28 PM CDTFlash Flood WarningLOTBenton, Jasper, Lake, Newton, Porter2 hr
May 30, 7:41 PM CDTSevere Thunderstorm WarningLOTLake, Porter49 min
May 30, 8:00 PM CDTSevere Thunderstorm WarningLOTJasper30 min
May 31, 6:15 PM CDTSevere Thunderstorm WarningLOTLake, Porter45 min

Nearby

Tornado Warnings in Indiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.